Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 144, NWS Memphis, TN

October 7, 2008Benton County, Marshall County, Tate County, Mississippi

NWS Memphis, TN issued this tornado warning at Oct 7, 2008, 3:52 PM CDT for Benton County, Marshall County, Tate County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2008, 3:52 PM CDT (20:52 UTC)
Expired
Oct 7, 2008, 4:30 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Benton County, MS, Marshall County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 70 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 072052
TORMEG
MSC009-093-137-072130-
/O.NEW.KMEG.TO.W.0144.081007T2052Z-081007T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT TUE OCT 7 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR BARR...OR 12 MILES
  EAST OF SENATOBIA...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INDEPENDENCE...MARIANNA...RED BANKS...HOLLY SPRINGS...SLAYDEN AND
  LAMAR.

.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3463 8990 3501 8944 3500 8933 3486 8919
      3456 8965 3457 8984
TIME...MOT...LOC 2052Z 228DEG 31KT 3462 8974

$$
2 follow-up statements
000 
WWUS54 KMEG 072121
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT TUE OCT 7 2008

MSC009-093-137-072130-
/O.CON.KMEG.TO.W.0144.000000T0000Z-081007T2130Z/
BENTON MS-MARSHALL MS-TATE MS-
420 PM CDT TUE OCT 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EASTERN
TATE...MARSHALL AND NORTHWESTERN BENTON COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CHULAHOMA...OR 10
MILES WEST OF WALL DOXEY STATE PARK...MOVING NORTHEAST AT 36 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WATSON...GALENA...MARIANNA...EARLY GROVE...HUDSONVILLE...ATWAY...
MAHON...MACK...VICTORIA...HIGDON...GILTON...SLAYDEN...RED BANKS...
LAMAR AND HOLLY SPRINGS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3463 8990 3501 8944 3500 8933 3486 8919
      3456 8965 3457 8984
TIME...MOT...LOC 2120Z 228DEG 31KT 3468 8960

$$
000 
WWUS54 KMEG 072133
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT TUE OCT 7 2008

MSC009-093-137-072142-
/O.EXP.KMEG.TO.W.0144.000000T0000Z-081007T2130Z/
BENTON MS-MARSHALL MS-TATE MS-
432 PM CDT TUE OCT 7 2008

...THE TORNADO WARNING FOR EASTERN TATE...MARSHALL AND NORTHWESTERN
BENTON COUNTIES HAS EXPIRED...

AT 432 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3463 8990 3501 8944 3500 8933 3486 8919
      3456 8965 3457 8984
TIME...MOT...LOC 2121Z 228DEG 31KT 3469 8959

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 7, 3:15 PM CDT, 37 minutes earlier.

Area forecast discussion, Oct 7, 3:15 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE OCT 7 2008

.DISCUSSION...

A STRONG UPPER LEVEL TROF IS PUSHING INTO THE REGION THIS
AFTERNOON. THE ASSOCIATED COLD FRONT IS PUSHING THROUGH ARKANSAS
WHILE A WARM FRONT CONTINUES TO PUSH NORTH THROUGH THE DELTA
REGION. DEWPOINTS ALONG AND SOUTH OF THE FRONT...WHICH WAS LOCATED
NEAR MEMPHIS AT 3 PM CST...ARE IN THE LOWER 70S WITH TEMPS
AROUND 80. AN AREA OF STRONG THUNDERSTORMS HAS RAPIDLY DEVELOPED
FROM MEMPHIS SOUTHWESTWARD AS LIFT ASSOCIATED WITH THE UPPER TROF
CONTINUES TO SPREAD ACROSS THE MID SOUTH AND THE COLD FRONT
APPROACHES THE DELTA. AT THE SAME TIME COOLER MID LEVEL TEMPS
ASSOCIATED WITH THE UPPER TROF PUSHING INTO THE REGION ARE HELPING
TO STEEPEN LAPSE RATES AND INCREASE THE INSTABILITY ACROSS THE
DELTA. SBCAPES RANGE FROM 1200 J/KG TO 1500 J/KG FROM MEMPHIS
SOUTH ALONG THE MISSISSIPPI RIVER. AS A RESULT OF THE MOIST AND
UNSTABLE AIR MOVING FURTHER NORTH THAN PREVIOUSLY EXPECTED THE
SLIGHT RISK HAS BEEN EXPANDED NORTHWARD AND NOW INCLUDES MOST OF
THE DELTA REGION IN OUR FORECAST AREA. AT THIS TIME THE MAIN
THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL. BY MIDNIGHT THE COLD FRONT WILL BE NEAR THE
MISSISSIPPI RIVER. HOWEVER...THE SEVERE THREAT WILL DIMINISH
SINCE THE BOUNDARY LAYER WILL START TO STABILIZE. SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT.

BY 12Z WEDNESDAY THE COLD FRONT WILL BE LOCATED ROUGHLY ALONG THE
EASTERN BORDER OF THE FORECAST AREA WITH THE UPPER TROF AXIS
THROUGH MEMPHIS. EXPECT MUCH COOLER TEMPS WITH HIGHS ONLY IN THE
LOWER 70S DUE TO THE UPPER LOW MOVING ACROSS THE AREA. THERE WILL
BE PLENTY OF CLOUDS WITH SOME LINGERING PRECIP...ESPECIALLY
ACROSS EASTERN SECTIONS. ALL RAIN SHOULD EXIT THE REGION BY
WEDNESDAY EVENING AFTER AS THE UPPER LOW MOVES INTO GEORGIA.
WRAPAROUND CLOUDS WILL ONLY SLOWLY CLEAR THE AREA WEDNESDAY NIGHT.

LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH BUILDING A UPPER
LEVEL RIDGE ACROSS THE REGION THURSDAY THROUGH THE WEEKEND INTO
MONDAY. EXPECT RAIN FREE CONDITIONS AND WARMER THAN NORMAL TEMPS
BY THE WEEKEND WITH HIGHS IN THE MID 80S. LOOKS LIKE THE NEXT
CHANCE FOR RAIN WILL COME MONDAY NIGHT INTO TUESDAY WITH THE
POSSIBILITY OF A COLD FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  62  72  57  79 /  80  20   0  10
MKL  64  72  55  79 /  90  30  10  10
JBR  58  72  52  78 /  70  10   0  10
TUP  64  73  57  80 /  90  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Oct 7, 3:25 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT TUE OCT 7 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 PM CDT TUE OCT 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM
JACKSON TENNESSEE TO OXFORD MISSISSIPPI. A WARM FRONT WILL CONTINUE
TO PUSH NORTH THROUGH THE DELTA REGION. MEANWHILE A STRONG UPPER
LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST
AND INTERACT WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE TRIGGERING
NUMEROUS THUNDERSTORMS...A FEW OF THESE STORMS COULD BE SEVERE. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR
SEVERE STORMS WILL DIMINISH BY 10 PM CDT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
TONIGHT EAST THE JACKSON TENNESSEE TO OXFORD MISSISSIPPI LINE. WIND
GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STRONG
THUNDERSTORM THAT DOES DEVELOP.

ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS THE ENTIRE MIDSOUTH THIS AFTERNOON AND TONIGHT.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
ACROSS PARTS OF THE MID SOUTH.

SJM

In the hours before

Special weather statement, Oct 7, 2:16 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT TUE OCT 7 2008

MSZ001-TNZ088-071945-
DE SOTO MS-SHELBY TN-
216 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES
WEST OF LEWISBURG AT 216 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
COLLIERVILLE...GERMANTOWN AND OLIVE BRANCH...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Oct 7, 2:45 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT TUE OCT 7 2008

MSZ020-021-072015-
YALOBUSHA MS-TALLAHATCHIE MS-
245 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES
WEST OF PAYNES AT 245 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS
NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY
LAKE.
Special weather statement, Oct 7, 3:01 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT TUE OCT 7 2008

MSZ001-TNZ088-072030-
DE SOTO MS-SHELBY TN-
301 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES
SOUTHEAST OF EUDORA AT 301 PM CDT...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
GERMANTOWN...HERNANDO...HORN LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES ARKABUTLA LAKE.
Special weather statement, Oct 7, 3:14 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT TUE OCT 7 2008

MSZ008-012-072045-
TATE MS-PANOLA MS-
314 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 5 MILES
SOUTHWEST OF COMO AT 314 PM CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PANOLA AND TATE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 7, 3:44 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT TUE OCT 7 2008

MSZ002-008-072115-
MARSHALL MS-TATE MS-
344 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER BARR
AT 344 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MARSHALL AND TATE COUNTIES...INCLUDING LOCATIONS NEAR HOLLY
SPRINGS AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:14 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Oct 7, 2:50 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha28 min
Oct 7, 4:16 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate119 min
Oct 7, 4:41 PM CDTFlash Flood WarningMEGMarshall, Tate3 hr
Oct 7, 4:50 PM CDTTornado WarningMEGMarshall40 min
Oct 7, 6:24 PM CDTAreal Flood AdvisoryMEGPanola2 hr
Oct 7, 6:40 PM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Pontotoc, Yalobusha2 hr

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.